Author + information
- Received December 7, 1982
- Revision received January 17, 1983
- Accepted January 19, 1983
- Published online July 1, 1983.
- John S. Douglas Jr., MD, FACC*
- ↵*Address for reprints: John S. Douglas, Jr., MD, Cardiovascular Laboratory, Emory University Clinic, 1365 Clifton Road N.E., Atlanta, Georgia 30322.
Progressive dyspnea and syncope occurred in a young woman with primary pulmonary hypertension despite therapy with hydralazine. Abnormal pulmonary artery reactivity was documented by an additional increase in pulmonary artery pressure and pulmonary vascular resistance during exercise and after an episode of hydral-azine-induced hypotension. Nifedipine reduced rest and exercise pulmonary artery pressure, pulmonary vascular resistance and right ventricular stroke work, and increased cardiac output and markedly improved exercise capacity.
Reevaluation after 6 months showed persistence of the favorable hemodynamic and clinical effects. Vasodilator therapy, potentially hazardous because of effects on systemic vascular resistance, can be evaluated safely only with hemodynamic monitoring. Nifedipine may be a useful drug in selected patients with primary pulmonary hypertension.
- Received December 7, 1982.
- Revision received January 17, 1983.
- Accepted January 19, 1983.
- American College of Cardiology Foundation